Mississippi, 2012

Flash Flooding and Hail in Mississippi, July 27 to 31, 2012

July 27 to 31, 2012 · NWS JAN · 10 events in 7 counties and zones

Diurnal storms developed each afternoon during the period as a result of a warm and moist air mass in place across the ArkLaMiss. The storms produced thunderstorm wind damage and hail, typical for this time of year in Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$22,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Diurnal storms developed each afternoon during the period as a result of a warm and moist air mass in place across the ArkLaMiss. The storms produced thunderstorm wind damage and hail, typical for this time of year in Mississippi. Slow storm motions led to some flash flooding as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 27, 2:32 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 27, 2:32 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
332 PM CDT FRI JUL 27 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...MORNING MCS THAT WAS
DIVING SOUTH ACROSS NORTHERN LOUISIANA HAS DECAYED BUT ANY OUTFLOW
BOUNDARIES ASSOCIATED WITH IT HAVE BEEN HELPFUL IN INITIATING
AFTERNOON CONVECTION ACROSS PORTIONS OF THE ARKLAMISS. IN
ADDITION...A SHORTWAVE TROUGH IS MOVING THROUGH THE REGION AT THE
BASE OF A LARGER TROUGH LOCATED OVER THE OHIO VALLEY REGION. ALL OF
THESE FEATURES ARE INTERACTING WITH A WARM...MOIST...AND UNSTABLE
AIRMASS OVER THE REGION. LOCAL RADARS SHOW SHOWERS AND THUNDERSTORMS
DEVELOPING THIS AFTERNOON GENERALLY AROUND THE I-20 CORRIDOR...BUT
MOSTLY ALONG I-55 AND EAST. IT IS IN THIS AREA THAT CURRENT ANALYSIS
SHOWS THE BEST CAPE OF AROUND 2800-3000J/KG...AND TEMPERATURES HAVE
BEEN ABLE TO RISE JUST A BIT MORE AND WAS NOT INFLUENCED BY MORNING
CONVECTIVE DEBRIS. SOME OF THESE STORMS HAVE BEEN GETTING ON THE
STRONG SIDE WITH GUSTY WINDS BEING THE PRIMARY CONCERN THOUGH WITH A
PW VALUE OF AROUND 2 INCHES PER 12Z KJAN SOUNDING AND BLENDED TPW
SATELLITE IMAGERY HEAVY DOWNPOURS ALSO POSSIBLE.

EXPECT THIS ACTIVITY TO DIMINISH LATER THIS EVENING...RESULTING IN A
RATHER QUIET NIGHT FOR THE ARKLAMISS. TEMPERATURES THIS EVENING ARE
A LITTLE TOUGH GIVEN THAT WITHOUT ANY SIGNIFICANT COOLDOWN...THEY
SHOULD BE FAIRLY WARM AGAIN TONIGHT. HOWEVER...TEMPERATURES SO FAR
THIS AFTERNOON HAVE NOT BEEN QUITE AS WARM GIVEN CLOUDS AND MORE
RAIN. HAVE OPTED TO REMAIN CLOSE TO THE LOWER 70S THAT MAV PROVIDED.

FOR SATURDAY...THE UPPER RIDGE TO THE WEST WILL BEGIN TO BUILD BACK
OVER THE AREA AND MOSTLY AFFECT LOCATIONS TO THE WEST OF THE
MISSISSIPPI RIVER THE MOST THROUGH THE EARLY WEEKEND. THIS WILL
ALLOW TEMPERATURES TO BUILD AGAIN AND IF ANY DRIER AIR CAN MAKE IT
IN THIS REGION...TEMPERATURES COULD GET SLIGHTLY WARMER THAN
FORECAST. HOWEVER...MODELS SUGGEST THAT THE HIGHER DEWPOINTS SHOULD
LAST THROUGH SATURDAY. THIS WILL ALLOW HEAT INDICES TO ONCE AGAIN
REACH INTO THE 100-105 RANGE. RAIN CHANCES WILL BE LOW FOR MOST OF
THE ARKLAMISS SATURDAY WITH THE BEST CHANCE BEING MOSTLY IN THE
SOUTH...SOUTH OF I-20 WHERE THE LAGGING BOUNDARY WILL HAVE PUSHED INTO.

THROUGH SUNDAY NIGHT...MODELS SUGGEST THAT SOME DRIER AIR SHOULD
MAKE IT INTO AT LEAST THE NORTHERN SECTIONS OF THE ARKLAMISS BY
SUNDAY AND THIS COULD PERHAPS ALLOW FOR SLIGHTLY LOWER LOW TEMPS IN
THE NORTH SATURDAY NIGHT. BY SUNDAY THE UPPER RIDGE WILL BE FURTHER
TO THE EAST AND THIS SHOULD KEEP RAIN CHANCES AT BAY FOR SUNDAY.
HOWEVER IT WILL ALSO ALLOW TEMPERATURES TO GET INTO THE MID TO UPPER
90S...BUT WITH SOME LOWER DEWPOINTS...HEAT INDICES WONT BE AS HIGH
AS THEY HAVE BEEN.

FOLLOWED THE MAV GUIDANCE FAIRLY CLOSELY WITH SOME ADJUSTMENTS MADE
TO MOSTLY OVERNIGHT LOWS. THE LONG TERM REMAINS LARGELY UNCHANGED
AND THE PREVIOUS DISCUSSION WILL BE ATTACHED. /28/

.LONG TERM...MONDAY THROUGH FRIDAY...DRIER AIR WILL FILTER IN BEHIND THE
BNDRY THAT PUSHES THROUGH ON SAT...ALLOWING FOR LESS CLOUDS AND
WARMER TEMPERATURES MON AS H5 RIDGE AXIS EXTENDS INTO LOWER MS VLY.
PWATS WILL FALL TO NEAR 1" SUNDAY UNDER NLY FLOW BUT SLOWLY RECOVER
INTO MON FROM WLY MOISTURE RETURN FROM THE PLAINS. THERE IS LITTLE
SFC DEWPOINT DECREASE WITH THIS BNDRY AND LOW TEMPS (L/M70S) LOOK TO
PERSIST THROUGH PERIOD. SUN/MON LOOK TO HAVE THE HIGHEST
TEMPS...REACHING INTO THE UPPER 90S. HEAT INDICES SHOULD REMAIN IN
CHECK SUN/MON GIVEN GOOD MIXING.

FROM TUES-FRI...MEAN H5-H3 RIDGE CENTER WILL RETROGRADE WEST AS
NUMEROUS S/WV TROUGHS RIDE OVER TOP AND DOWN THE BACKSIDE ACROSS THE
MID AND LOWER MS VLYS WITH L/WV TROUGHING ACROSS NE CONUS.
CONFIDENCE IN TIMING OF INDIVIDUAL WAVES AT THIS POINT IS LOW BUT
POTENTIAL FOR UPSTREAM TSTORM/MCS COMPLEX IS POSSIBLE DURING THIS
TIME FRAME. SOME NWP RUN-TO-RUN CONSISTENCY HINTS AT COMPLEX NORTH
OF REGION TUES/TUES NGT WITH SOME PSBL EXTENSION SWD INTO THE
ARKLAMISS BY WED AS A MORE POTENT WAVE IN PROXIMITY TO A BNDRY
PUSHES SWD. BOTH OP GFS AND EC SHOW THIS BNDRY PUSHING INTO
ARKLAMISS THURS/FRI... INCREASING RAIN/TSTORM CHANCES.

FOR FORECAST ELEMENTS...MEXMOS MAX/MIN TEMPS WERE GENERALLY ACCEPTED
WITH UPWARD TWEAKS ON MIN TEMPS. HIGH TEMPS WILL BE INTERESTING
TUE-FRI DEPENDING ON TIMING OF RAIN/CONVECTIVE DEBRIS POSSIBILITIES.
POPS CAME IN HIGHER FOR TUES/WED AND FOLLOWED SUIT WITH NEAR MEXMOS
ACCEPTANCE THEREAFTER GIVEN GOOD EC/GFS EXTENDED MOS OUTPUT
AGREEMENT. /ALLEN/

&&

.AVIATION...SCT SHWRS/TSTMS WILL CONTINUE TO DEVELOP OVER THE AREA
THRU THIS EVNG WITH THE BEST CHANCE EAST OF I-55. LCL MVFR CIGS/IFR
VSBYS WILL OCCUR IN STRONGER STORMS. TSTMS WILL DECREASE EARLY THIS
EVNG AND WILL GENERALLY END BY 22Z. VFR CONDITIONS WILL PREVAIL
TONIGHT AND SATURDAY BUT MVFR VSBYS WILL BE POSSIBLE AROUND SUNRISE
ESPECIALLY IN THE SOUTH AND WHERE RAINFALL OCCURS THIS EVNG. ISOLTD
TO SCT TSTMS WILL BE LIMITED TO THE SOUTH SAT. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       72  96  72  96 /  33  13   7   5
MERIDIAN      73  95  71  97 /  27  18   6   7
VICKSBURG     71  96  70  96 /  21   7   6   4
HATTIESBURG   74  95  74  97 /  36  36   8  14
NATCHEZ       73  94  71  95 /  31  25   7   7
GREENVILLE    72  96  69  95 /  13   3   6   3
GREENWOOD     72  95  68  96 /  17   5   7   3

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

28/ALLEN/22
Hazardous weather outlook, Jul 27, 12:37 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
137 PM CDT FRI JUL 27 2012

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>029-034>036-040>042-
281845-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-
WEBSTER-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-
137 PM CDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

A FEW STRONG THUNDERSTORMS WITH SMALL HAIL AND WIND GUSTS TO 40 MPH
WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

LAZ023>026-MSZ030>033-037>039-043>066-072>074-281845-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
137 PM CDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND SATURDAY

A FEW STRONG TO SEVERE STORMS CAPABLE OF PENNY SIZE HAIL AND WIND
GUSTS TO 60 MPH WILL BE POSSIBLE THROUGH EARLY EVENING. THE STRONGEST
STORMS ARE EXPECTED TO OCCUR EAST OF THE NATCHEZ TRACE.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT THURSDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

22

In the hours before

Special weather statement, Jul 27, 2:24 PM CST, 1 hour 20 minutes before
MSZ047-053-272110-
WARREN MS-CLAIBORNE MS-
324 PM CDT FRI JUL 27 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CDT FRI JUL 27 2012

...STRONG THUNDERSTORMS OVER SOUTHERN WARREN COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER YOKENA AT 324 PM CDT...MOVING
EAST AT 15 MPH.

PEOPLE IN NORTH CENTRAL CLAIBORNE AND SOUTH CENTRAL WARREN COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3226 9078 3201 9083 3207 9101 3226 9097
TIME...MOT...LOC 2024Z 278DEG 12KT 3215 9095

MRM
Special weather statement, Jul 27, 2:45 PM CST, 59 minutes before
MSZ047-048-053-054-272145-
WARREN MS-HINDS MS-COPIAH MS-CLAIBORNE MS-
345 PM CDT FRI JUL 27 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT FRI JUL 27 2012

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 3 MILES WEST OF BOVINA
TO 6 MILES SOUTHWEST OF ROCKY SPRINGS AT 345 PM CDT...MOVING EAST AT
20 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHEASTERN CLAIBORNE...NORTHWESTERN COPIAH...WESTERN
HINDS AND SOUTHEASTERN WARREN COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3229 9094 3237 9087 3237 9089 3234 9091
      3245 9087 3245 9045 3184 9071 3199 9106
TIME...MOT...LOC 2045Z 289DEG 16KT 3234 9079 3204 9090

MRM
Special weather statement, Jul 27, 2:55 PM CST, 49 minutes before
MSZ046-052-272125-
LAUDERDALE MS-KEMPER MS-
355 PM CDT FRI JUL 27 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT FRI JUL 27 2012

...STRONG THUNDERSTORMS OVER SOUTHEAST KEMPER COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED OVER TAMOLA AT 355 PM CDT...MOVING EAST AT 15 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHEASTERN KEMPER AND NORTHEASTERN LAUDERDALE COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3253 8839 3251 8840 3253 8861 3272 8859
      3272 8837
TIME...MOT...LOC 2055Z 273DEG 12KT 3261 8846

MRM
Special weather statement, Jul 27, 3:13 PM CST, 31 minutes before
MSZ049-055-272215-
SIMPSON MS-RANKIN MS-
413 PM CDT FRI JUL 27 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
413 PM CDT FRI JUL 27 2012

...STRONG THUNDERSTORMS OVER NORTHWEST SIMPSON COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN WAS
LOCATED 3 MILES NORTHWEST OF HARRISVILLE AT 413 PM CDT...MOVING EAST
AT 20 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHERN RANKIN AND SIMPSON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3191 9017 3194 9018 3210 9017 3220 8976
      3183 8979
TIME...MOT...LOC 2113Z 272DEG 19KT 3200 9008

MRM
Special weather statement, Jul 27, 3:30 PM CST, 14 minutes before
MSZ048-054-272200-
HINDS MS-COPIAH MS-
430 PM CDT FRI JUL 27 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
430 PM CDT FRI JUL 27 2012

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 3 MILES SOUTHWEST OF
BROWNSVILLE TO 7 MILES SOUTHWEST OF DRY GROVE AT 430 PM CDT...MOVING
EAST AT 20 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTH CENTRAL COPIAH AND CENTRAL HINDS COUNTIES SHOULD
MONITOR THESE STORMS CLOSELY.

LAT...LON 3199 9064 3251 9055 3250 9045 3249 9044
      3249 9029 3244 9028 3197 9034
TIME...MOT...LOC 2130Z 270DEG 19KT 3242 9045 3208 9051

MRM
Special weather statement, Jul 27, 3:34 PM CST, 10 minutes before
MSZ044-050-272220-
SCOTT MS-LEAKE MS-
434 PM CDT FRI JUL 27 2012

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
434 PM CDT FRI JUL 27 2012

...STRONG THUNDERSTORMS IN SOUTHWEST LEAKE COUNTY...
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES WEST OF TUSCOLA AT 434 PM
CDT...MOVING EAST AT 10 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHWESTERN LEAKE AND NORTH CENTRAL SCOTT COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3274 8947 3251 8955 3258 8972 3275 8966
TIME...MOT...LOC 2134Z 285DEG 10KT 3264 8964

MRM

The radar

The Jackson/Brandon,MS radar (KDGX), 54 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Leake

When
July 27, 3:44 PM CST
Where
Leake County, Lena
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.600, -89.550

A couple of trees were blown down along Highway 500.

Thunderstorm Wind, Neshoba

When
July 27, 4:35 PM CST
Where
Neshoba County, 2.07 mi N of Burnside
Measured
43 kt (49 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
32.880, -89.100

Two dead trees were blown down.

Flash Flood, Winston

When
July 27, 5:30 PM CST to 5:55 PM CST
Where
Winston County, 5.08 mi WSW of Fearns Spgs to 6.17 mi WSW of Fearns Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.990, -88.930

Portions of Highway 397 were under water. A couple other roads in the area had water over them.

Thunderstorm Wind, Adams

When
July 28, 7:30 AM CST
Where
Adams County, 1.82 mi SW of Johnsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.530, -91.340

Several trees were blown down along roads southeast of Natchez.

Flash Flood, Adams

When
July 28, 8:30 AM CST to 8:55 AM CST
Where
Adams County, 2.72 mi SW of Cranfield to 3.25 mi SSE of Cranfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.500, -91.250

Parts of Liberty and Kingston Roads were under water. Cars were unable to pass.

Thunderstorm Wind, Clarke

When
July 29, 3:23 PM CST
Where
Clarke County, 0.91 mi NW of Indian Mound
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.990, -88.560

A power line was blown down along Highway 511.

Thunderstorm Wind, Jasper

When
July 31, 5:30 PM CST
Where
Jasper County, 1.89 mi ENE of Moss
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.830, -89.170

Trees were snapped and uprooted near Moss.

Hail, Jones

When
July 31, 5:35 PM CST to 5:45 PM CST
Where
Jones County, 5.15 mi NNW of Hoy to 0.3 mi SSE of Hoy
Measured
1 in hail
Reported by
Public
Coordinates
31.820, -89.180

Several limbs were also blown down in the area.

Hail, Jones

When
July 31, 5:56 PM CST
Where
Jones County, 1.81 mi NW of Hoy
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
31.770, -89.170

The hail fell on Paul Myrick Road.

Lightning, Jones

When
July 31, 6:40 PM CST
Where
Jones County, 0.59 mi W of Ellisville
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
31.600, -89.210

A man was struck by lightning at the Best Western Hotel.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390754, 390766, 390756, 390768, 390759, 390760, 390761, 390762, 390764, 390765.